Flood, Piscataquis
- When
- January 19, 12:55 AM EST to January 20, 5:00 PM EST
- Where
- Piscataquis County, Abbot Vlg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.183, -69.450
The combination of heavy rain and melting snow contributed to rising water levels on area rivers and streams. causing the ice to move and jam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
The combination of heavy rain and melting snow contributed to rising water levels on area rivers and streams. In some instances the rising waters displaced ice...causing the ice to move and jam. An ice jam developed on the Kingsbury Stream causing the water to spill on to Route 16 near Abbot Village. Water levels fluctuated in the vicinity of the jam...with up to 3 feet of water covering the road at times causing the road to be closed. The ice jam stabilized and water levels then declined during the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 18, 11:05 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1105 PM EST WED JAN 18 2006
.SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT NORTH THROUGH QUEBEC
THIS EVENING AS IT PULLS A POWERFUL COLD FRONT ACROSS THE REGION.
HIGH PRESSURE WILL BUILD SOUTH OF THE AREA ON THURSDAY. A SMALL
AREA OF LOW PRESSURE WILL APPROACH FROM THE GREAT LAKES THURSDAY
NIGHT AND MOVE ACROSS NORTHERN MAINE EARLY FRIDAY BRINGING A
PERIOD OF LIGHT SNOW. ANOTHER SMALL LOW MAY APPROACH SATURDAY
WITH SOME ADDITIONAL SNOW.
&&
.SHORT TERM (OVERNIGHT)...
QUICK UPDATE TO TAKE DOWN HIGH WIND WARNING HEADLINES. BASICALLY
POST FRONTAL PASSAGE WINDS HAVE DIED DOWN CONSIDERABLY...SO HAVE
EXPIRED WARNING 1 HOUR EARLY. ALSO REFRESHED SOME OF THE WORDING TO
THE ZONES. OTHERWISE NO OTHER UPDATES AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
(ISSUED 202 PM EST WED JAN 18 2006)
SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT NORTH THROUGH QUEBEC
THIS EVENING AS IT PULLS A POWERFUL COLD FRONT ACROSS THE REGION.
HIGH PRESSURE WILL BUILD SOUTH OF THE AREA ON THURSDAY. A SMALL
AREA OF LOW PRESSURE WILL APPROACH FROM THE GREAT LAKES THURSDAY
NIGHT AND MOVE ACROSS NORTHERN MAINE EARLY FRIDAY BRINGING A
PERIOD OF LIGHT SNOW. ANOTHER SMALL LOW MAY APPROACH SATURDAY
WITH SOME ADDITIONAL SNOW.
SHORT TERM (TONIGHT THROUGH FRIDAY)...
A POWERFUL COLD FRONT WILL APPROACH THIS EVENING PUSHING A FAST
MOVING AREA OF HEAVY RAIN AHEAD OF IT. WINDS WILL CONTINUE TO
INTENSIFY AHEAD OF THE FRONT AND BECOME STRONGEST EARLY THIS
EVENING AS THE WARMER AIR SURGING IN BEGINS TO MIX DOWN TO THE
SURFACE. WILL BE LIFTING THE WINTER WEATHER ADVISORY THOUGH SOME
POCKETS OF FREEZING RAIN CANT BE RULED OUT IN NORTHWESTERN AREAS.
WILL KEEP HIGH WIND WARNING THROUGH THIS EVENING AS STRONG WINDS
CONTINUE AROUND THE COLD FRONT. MOST OF THE PRECIPITATION WILL END
BEHIND THE COLD FRONT...THOUGH SOME SHOWERS WILL BE SCATTERED
AROUND THE SOUTH AND SOME FLURRIES AND SNOW SHOWERS WILL AFFECT
NORTHWESTERN AREAS. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION
THURSDAY THEN A SMALL LOW WILL APPROACH FROM THE GREAT LAKES LATE
THURSDAY NIGHT INTO FRIDAY MORNING. THIS SMALL LOW HAS A CHANCE
FOR BRINGING A PERIOD OF SNOW TO NORTHERN AREAS FRIDAY WITH A COUPLE
INCHES POSSIBLE.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
BASICALLY USED THE HPC GRIDS FOR THE EXTENDED WHICH STAYED CLOSE
TO THE GFS SOLUTION. LOW PRESSURE QUICKLY MOVES EAST OF THE REGION FRIDAY
NIGHT WITH ANOTHER LOW FOLLOWING ON ITS HEELS. STILL SOME
UNCERTAINTY ON TRACK OF THIS NEXT LOW WITH BEST BET FOR IT TO
MOVE ALONG THE COAST OF MAINE PROVIDING THE AREA A COUPLE OF INCHES
OF SNOW BEFORE MOVING EAST OF THE STATE SATURDAY EVENING. HIGH
PRESSURE BUILDS ACROSS THE REGION SUNDAY AND CONTINUES INTO EARLY
NEXT WEEK.
AVIATION...IFR CONDITIONS IN HEAVY RAIN AND STRONG GUSTY WINDS
THIS EVENING WILL BECOME MVFR LATE TONIGHT AND THEN VFR THURSDAY
MORNING BEHIND THE FRONT. VERY STRONG WINDS WILL CONTINUE THROUGH
THE NIGHT INTO THURSDAY MORNING.
MARINE...HIGH WINDS GUSTING UP TO 70 KT AND A DANGEROUS SEA
BUILDING OVER 20 FT WILL POUND THE COASTAL WATERS THIS EVENING.
WINDS WILL REMAIN VERY STRONG AS THEY TURN FROM SOUTHERLY TO
SOUTHWESTERLY LATE TONIGHT.
CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ001>006-010-011-015>017-029>032 UNTIL
MIDNIGHT THURSDAY.
...FLOOD WATCH FOR MEZ001>006-010-011-031-032 UNTIL NOON THURSDAY.
MARINE...STORM WARNING FOR ANZ050 UNTIL MIDNIGHT THURSDAY.
SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...FOSTER
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ001>006-010-011-031-032 UNTIL NOON THURSDAY.
MARINE...STORM WARNING FOR ANZ050 UNTIL MIDNIGHT THURSDAY.
&&
UPDATE...SMF/KHWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 535 AM EST WED JAN 18 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-191045- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 535 AM EST WED JAN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES REMAIN IN PLACE THROUGH THE AFTERNOON FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN CHANGING TO ALL RAIN BY EARLY THIS AFTERNOON. FAR NORTHERN MAINE WILL SEE FREEZING RAIN HANG ON LONGER BEFORE THE CHANGE OVER TO RAIN. ICE ACCUMULATIONS OF UP TO ONE QUARTER OF AN INCH ARE EXPECTED ACROSS NORTHERN MAINE ESPECIALLY THE SAINT JOHN VALLEY WHILE ONE TENTH OF AN INCH OR LESS IS EXPECTED FROM HOULTON DOWN TO BANGOR. IN ADDITION TO THE MIXED PRECIPITATION WILL THE STRONG WINDS WHICH WILL ARRIVE LATER THIS MORNING THROUGH THE EVENING HOURS. SOUTHEAST WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH GUSTS OF 60 TO 70 MPH. THE STRONGEST WINDS WILL BE FELT ALONG THE IMMEDIATE COAST. A FLOOD WATCH CONTINUES INTO THURSDAY. FOR FURTHER INFORMATION PLEASE REFER TO THE STATEMENTS.../PWMWSWCAR/.../PWMNPWCAR/ AND /PWMFFACAR/ ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW AND POSSIBLY MIXED PRECIPITATION ARE EXPECTED LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER AND HAM RADIO ACTIVATION IS REQUESTED TODAY INTO THIS EVENING. PLEASE RELAY ANY WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486943.